What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 15, 9:06 AM EST, 2 hours 29 minutes earlier.
Area forecast discussion, Sep 15, 9:06 AM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1006 AM EDT Wed Sep 15 2021
.SYNOPSIS...
A cold front will slowly approach from the west
today bringing numerous showers and thunderstorms this afternoon
into tonight with gusty winds and locally heavy rainfall. A few
showers will persist on Thursday especially south and east of the
Capital Region as a weak disturbance moves along the stalled front
near the southern New England Coast. High pressure will try to
ridge in from the north Thursday night, however, some isolated
showers north of a coastal system may impact the region on Friday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Slight Risk of Severe Thunderstorms today into tonight for
all of eastern NY and western New England.
Updated at 950 am EDT. Potentially interesting weather is on tap
for this afternoon and this evening as a cold front with only
modest upper air support moves east and interacts with a very
moist, unstable airmass. Latest 12z sounding shows a steep low-
level inversion associated with the stratus that is slowly
burning off, with some moderately steep lapse rates above the
inversion. Satellite trends show this stratus has been
diminishing in coverage and should be mostly gone by afternoon.
Dew points have climbed to near 70 degrees in many areas with
MLCAPE values already up near 1000 J/kg late this morning.
Expect MLCAPE values to approach 2000 J/kg later this afternoon
ahead of the cold front with MUCAPEs near 3000 J/kg. Wind
fields will be quite strong and in fact the 12z sounding is
showing 35 kts of wind below 900 mb resulting in some very
impressive low-level shear along with deep layer shear of 40 to
50 kts.
Expect scattered showers and thunderstorms to develop west of
the Hudson Valley by early afternoon, moving east across the
Hudson Valley and into western New England through early
evening. Any discrete storms that develop will rotate in
response to the strong deep layer shear, and with ample
instability, large hail will be possible along with damaging
winds. Storms will likely organize into one or more lines of
storms later today with damaging winds the main threat. Isolated
tornadoes can't be ruled out given the moderately strong low
level shear and also supressed LCL heights associated with
temperatures near 80 and dew points near 70. Limiting factors
with this event will include only modest mid-level support with
the associated cold front, with 500 mb height falls forecast to
be negligible today. The thermal and moisture gradient across
the front is also not very large. Despite these factors, we are
expecting a severe weather day today and we will be monitoring
trends closely for the potential for watches and warnings to be
issued later this afternoon.
A final threat with this event could also be localized areas of
heavy rain, as pwat values will be between 1.5 and 2.0 inches.
Some of the CAMs are showing multiple waves of storms later
today, which could lead to localized flash flooding for any
locations that are hit hard by more than one wave of storms.
Previous discussion is below.
As of 630 am EDT...The forecast area is in a warm sector as a
warm and humid late summer air mass has settled in ahead of a
cold front moving towards the eastern Great Lakes and western
NY. Some convection has percolated ahead of a prefrontal sfc
trough, and a few cells have reached the southern and western
Adirondacks with some gusty winds, small rain and heavy
rainfall.
Low stratus has moved into a large portion of the forecast area
from the Hudson River Valley and Glens Falls area eastward into
western New England. It will take a little time for the stratus
to burn off this morning, and the best convective threat looks
like from 1600 UTC /noon/ to about 0100 UTC /9 pm/ from
northwest to southeast across the forecast area.
The mid and upper level flow will be southwesterly with a
short-wave trough moving towards the region. The cold front will
become parallel to the mid and upper level flow aloft and slow
down. Clusters or discrete cells will form in tandem with the
prefrontal sfc trough. The convection will enhance from ALY
north and east near the right entrance region of the mid and
upper level jet streak. Sfc dewpoints will rise into the mid and
upper 60s with SBCAPE values of 1000-2500 J/kg possible or
MLCAPE values of 1000-2000 J/kg. The effective bulk shear will
be in the 35-45 kt range for organized deep convection. The 00Z
HREFS indicate STP values of 1-2, so a tornado or two may be
possible north and northeast of Albany into the Upper Hudson
Valley, and southern VT and perhaps the Berkshires. The 0-3 km
SRH values are a bit more impressive than the 0-1 km values due
to the strong low to mid level jet core. PWATS rise to
1.25-1.75" which are +1 to +2 STDEVs above normal based on the
based on the latest NAEFS. A pair of lines of convection will
likely form with wind damage the main threat. One line with the
prefrontal sfc trough, and the second ahead of the main cold
front. Mid level lapse rates remain meager with the better
H850-500 lapse rates over central and eastern New England.
DCAPEs are still forecast by the 3-km NAM and HRRR to be in the
800-1200 J/kg range. Bowing segments and downburst signatures
will be likely, while large hail and the tornado threat can not
be completely ruled out.
Some training of the convective cells is possible with the slow
frontal movement. We believe isolated flash flooding is possible
or poor drainage/street flooding, but WPC continues with a
Slight for "scattered flash flooding". Not confident for a watch
due to drier antecedent conditions since Ida pounded the
southern most zones close to 2 weeks ago.
The convection should begin to weaken towards 6 pm, but with
the amount of CAPE in place, we can not rule it going
especially along and south of the Capital Region into the early
evening.
Highs will be in the upper 70s to lower and spotty mid 80s in
the valleys and south of the Capital Region. Mid 60s to mid 70s
will be common over the higher terrain.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
Tonight...The latest CAMs show the lack of strong cold advection
sweeping across the region allowing for the convection to weaken
between 6-9 pm, as it approaches the mid Hudson Valley and NW
CT. We kept slight to low chances of thunderstorms in the
forecast with gusty winds and heavy rain into the early evening.
Occasional showers are possible from the I-90 corridor south
and east into the early morning hours with the showers ending
north and west. Better cold advection is from ALY north and
west. Lows fall back into the 50s with some upper 40s over the
southern Dacks, but south and east will be in the upper 50s to
lower 60s.
Thursday...The front stalls south of the region near southern
New England/Long Island into nrn NJ and PA. Some ridging tries
to build in, but clouds should persist with some light showers
over running the old boundary. Isolated to scattered showers
will persist Thursday, especially south and east of the Capital
Region/Mohawk Valley. The better chance of some sun mixed with
clouds will be north and west, where a sfc anticyclone will
attempt to build in from south/southeast Quebec. Highs will be
closer to normal mid-Sept readings with mid 70s in the lower
elevations and mid 60s to lower 70s over the hills and mtns.
Thu night into Friday...The showers or patchy drizzle should
taper off with the high trying to nudge in from the
north/northeast. The clouds will keep temps from dropping off
with mid 50s to mid 60s across the region.
The return flow from the retreating sfc high off the eastern New
England Coast, the old front and a coastal disturbance will
bring more clouds than sunshine on Friday with some isolated
showers. The showers could be a bit more scattered south of
I-90...closer to I-84. Humidity levels will creep a little
higher, and max temps will be in the mid and upper 70s in the
lower elevations, and the higher terrain will be in the 60s to
lower 70s.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Friday night will feature an area of low pressure spinning across
the western Atlantic, off the mid-Atlantic coast, as well as some
upper-level energy situated just to the south and east of Albany.
This could result in a lingering shower or thunderstorm, mainly to
the south and east of Albany during the evening. Later Friday night,
an approaching upper-level shortwave and surface cold front from the
west could continue chances for some isolated showers. Otherwise,
partly to mostly cloudy conditions are expected with lows in the
upper 50s to mid-60s.
During Saturday, the passing of the cold front and upper-level
shortwave will lead to some isolated to scattered showers with a few
rumbles of thunder also possible. It will be seasonably warm and
humid with highs in the upper 60s to upper 70s to around 80. As the
shortwave departs Saturday night, any shower activity will come to
an end. Lows Saturday night in the mid-50s to lower 60s.
Sunday through Tuesday will feature a building upper-level ridge and
surface high pressure situated across the region. This will result
in a stretch of partly to mostly clear and dry weather. Temperatures
will run 6 to 10 degrees above average during this period. Highs
each day will generally range from the upper 60s to lower 70s in the
higher terrain to the upper 70s to lower 80s in the valleys. With
dewpoints generally hovering into the upper 50s to low to mid-60s,
it won't feel too humid during this time. Low temperatures should be
able to fall to comfortable levels during the overnight with mostly
50s across the region, but some lower 60s will be possible in valley
areas Monday night and upper 40s in higher terrain areas Sunday
night.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
Through 12z/Thu...The low-level IFR/MVFR stratus deck will gradually
lift to VFR later this morning at all terminals and have addressed
this rise with a TEMPO. Then, one or two rounds of showers and
thunderstorms will push across the TAF sites during the afternoon
and evening. KGFL will likely be the first to receive a storm, so
added an additional TEMPO for TSRA between 18z-20z/Wed. Storms will
then reach KALB/KPSF/KPOU between 18z/Wed and 00z/Thu and will
maintain TSRA in a FM group and allow the next update to adjust or
TEMPO based on upcoming radar trends. Expect a 1-2 hour window for
thunder at all sites. Some of the storms can also become strong to
severe with gusty winds. At the onset of storms, periods of MVFR
conditions are anticipated due to cigs and/or vsbys with IFR also
possible.
In the wake of the thunderstorms, rain showers will linger for a
while before precipitation ends. Cigs should be mainly VFR, though
some MVFR cigs may be possible, with the highest confidence at KGFL.
Wind will be out of the south to southwest at 6-12 kt today (with
gusts to 20 kt at KALB). In the wake of the front, wind will shift
to the west to northwest at 4-8kt during the evening, then become
calm tonight.
Outlook...
Thursday Night: Low Operational Impact. Slight Chance of SHRA.
Friday: Low Operational Impact. Slight Chance of SHRA.
Friday Night: Low Operational Impact. Isolated SHRA.
Saturday: Moderate Operational Impact. Scattered SHRA...TSRA.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
&&
.FIRE WEATHER...
A cold front will slowly approach from the west
today bringing numerous showers and thunderstorms this afternoon
into tonight with gusty winds and locally heavy rainfall. A few
showers will persist on Thursday especially south and east of the
Capital Region as a weak disturbance moves along the stalled front
near the southern New England Coast. High pressure will try to
ridge in from the north Thursday night, however, some isolated
showers north of a coastal system may impact the region on Friday.
The RH values will be elevated this afternoon in the 50 to 80
percent range with showers and thunderstorms. The max RH values
tonight will be close to 100 percent, and the lower only to 60
to 80 percent Thursday afternoon.
The winds will be south to southwest at 10 to 20 mph today.
West to northwest winds of 5 to 10 mph will common tonight. The
winds will be north to east at 10 mph or less on Thursday.
&&
.HYDROLOGY...
Some hydrologic issues may occur today into tonight with a slow
moving front and training convection.
Numerous showers and thunderstorms are expected this afternoon
into early tonight with locally heavy rainfall possible with
ponding of water on roadways and standing water in low lying
areas. Isolated to some briefly scattered instances of flash
flooding may be possible where heavy showers and thunderstorms
train.
Some notable within banks rises will be possible on the main
stem rivers and we will have to monitor if some of the sites
such as Bennington on the Walloomsac, Eagle Bridge and
Williamstown on the Hoosic reach the Alert or Caution Stage
based on the NERFC guidance. However, no main stem river is
forecast at this time.
Flows should begin to recede Thursday into Friday with the
front stalling just to our south and any additional rainfall
lighter.
A drier air mass builds in on the weekend into early next week.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.
&&
SYNOPSIS...Wasula
NEAR TERM...MSE/Wasula
SHORT TERM...Wasula
LONG TERM...Rathbun
AVIATION...Rathbun
FIRE WEATHER...Wasula
HYDROLOGY...Wasula
Hazardous weather outlook, Sep 15, 3:25 AM EST, 8 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
425 AM EDT Wed Sep 15 2021
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-161100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
425 AM EDT Wed Sep 15 2021
This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, eastern New York and southern Vermont.
.DAY ONE...Today and tonight.
There is a Slight Risk for severe thunderstorms today into early tonight
ahead of a cold front. The main threat is damaging winds of 58 mph
or greater. An isolated tornado or large hail one inch in diameter or
larger are also possible.
In addition to the severe weather potential, locally heavy rain
could cause ponding of water on roadways and standing water in low
lying areas. Isolated to scattered flash flooding may occur if
thunderstorms repeatedly move over the same areas.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No Hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.
In the hours before
Special weather statement, Sep 15, 6:02 AM EST, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Albany NY
702 AM EDT Wed Sep 15 2021
NYZ032-033-038-151200-
Northern Herkimer NY-Hamilton NY-Southern Herkimer NY-
702 AM EDT Wed Sep 15 2021
...A strong thunderstorm will impact portions of central Hamilton and
central Herkimer Counties through 800 AM EDT...
At 702 AM EDT, Doppler radar was tracking a strong thunderstorm near
Northwood, or 17 miles southeast of Boonville, moving northeast at 45
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Indian Lake, Speculator, Ohio, Blue Mountain Lake, Lake Durant
Campground, Lewey Lake Campground, Northwood, Golden Beach
Campground, Eagle Nest, Nobleboro, Perkins Clearing, First Lake,
Sagamore, Wilmurt Corners, Morehouseville, Hoffmeister, Grant,
Atwell, Wheelertown and West Canada Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4333 7508 4353 7510 4397 7435 4394 7431
4392 7433 4381 7422 4382 7418 4374 7409
4373 7421 4359 7420 4325 7502 4332 7510
TIME...MOT...LOC 1102Z 237DEG 40KT 4338 7501
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TAWSpecial weather statement, Sep 15, 11:19 AM EST, 16 minutes before
Special Weather Statement
National Weather Service Albany NY
1219 PM EDT Wed Sep 15 2021
NYZ039>041-049-050-151645-
Southern Fulton NY-Eastern Schenectady NY-Montgomery NY-
Southern Saratoga NY-Northern Saratoga NY-
1219 PM EDT Wed Sep 15 2021
...A strong thunderstorm will impact portions of north central
Schenectady, southeastern Fulton, southwestern Saratoga and east
central Montgomery Counties through 1245 PM EDT...
At 1218 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hagaman, or over Amsterdam, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph, half inch hail, and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Heavy rains could cause flooding.
Locations impacted include...
Saratoga Springs, Amsterdam, Glenville, Ballston Spa, Hagaman, Round
Lake, Galway, North Ballston Spa, Rock City Falls, Malta, Greenfield,
Charlton, Parkis Mills, West Milton, Greenfield Center, Halls Corner,
West Galway, North Milton, Lower Corners and Frink Corner.
People attending Saratoga Performing Arts Center (SPAC) should seek
safe shelter immediately!
This includes the following highways...
Interstate 90 near exit 27.
Interstate 87 between exits 11 and 13N.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
eastern and east central New York.
&&
LAT...LON 4288 7421 4300 7421 4314 7382 4294 7374
TIME...MOT...LOC 1618Z 255DEG 27KT 4294 7413
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
FrugisNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985280, 984508, 984509, 984510, 984511, 985027, 985028, 984514, 984524, 986019, 984520, 985060, 985061, 985052, 985222, 985223.